Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 232, NWS North Platte, NE

July 21, 2024Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2024, 6:20 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 6:20 PM CDT (23:20 UTC)
Expired
Jul 21, 2024, 7:00 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS53 KLBF 212320
SVRLBF
NEC017-031-220000-
/O.NEW.KLBF.SV.W.0232.240721T2320Z-240722T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
620 PM CDT Sun Jul 21 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  Southwestern Brown County in north central Nebraska...

* Until 700 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located 14 miles north of
  Elsmere, or 24 miles southwest of Ainsworth, moving south at 20
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Elsmere, Willow Lake State Wildlife Management Area, Long Lake
  State Wildlife Management Area, and Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 10039 4244 10015 4210 10001 4210 10042
TIME...MOT...LOC 2320Z 351DEG 16KT 4235 10026 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor
2 follow-up statements
120 
WWUS53 KLBF 212338
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
638 PM CDT Sun Jul 21 2024

NEC017-031-220000-
/O.CON.KLBF.SV.W.0232.000000T0000Z-240722T0000Z/
Cherry NE-Brown NE-
638 PM CDT Sun Jul 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CHERRY AND SOUTHWESTERN BROWN COUNTIES...

At 638 PM CDT, a severe thunderstorm was located 8 miles northwest of
Elsmere, or 26 miles northeast of Thedford, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elsmere, Willow Lake State Wildlife Management Area, and Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4232 10038 4234 10013 4210 10001 4210 10042
TIME...MOT...LOC 2338Z 351DEG 16KT 4227 10024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
601 
WWUS53 KLBF 220001
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
701 PM CDT Sun Jul 21 2024

NEC017-031-220010-
/O.EXP.KLBF.SV.W.0232.000000T0000Z-240722T0000Z/
Cherry NE-Brown NE-
701 PM CDT Sun Jul 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY AND
SOUTHWESTERN BROWN COUNTIES HAS EXPIRED...

The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However, small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 4232 10038 4234 10013 4210 10001 4210 10042
TIME...MOT...LOC 0000Z 351DEG 16KT 4218 10022 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:51 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will move through western and north central Nebraska late this afternoon and tonight. Although the risk of severe weather is low, some storms may produce small hail, gusty winds and locally heavy rainfall.
  • Hot weather will begin building into wrn Nebraska Wednesday and high temperatures in the 90s are expected across all of wrn and ncntl Nebraska Friday through Sunday.
Area forecast discussion, Jul 21, 3:51 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
351 PM CDT Sun Jul 21 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will move through western
  and north central Nebraska late this afternoon and tonight.
  Although the risk of severe weather is low, some storms may
  produce small hail, gusty winds and locally heavy rainfall.

- Hot weather will begin building into wrn Nebraska Wednesday
  and high temperatures in the 90s are expected across all of
  wrn and ncntl Nebraska Friday through Sunday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 340 PM CDT Sun Jul 21 2024

A weak UA disturbance across wrn SD this morning dropped into wrn
Nebraska this afternoon setting off isolated ordinary thunderstorms.
A second stronger disturbance across srn ND this morning is moving
south through cntl SD this aftn and satellite shows a distinct
circulation has formed. Satellite timing tools backed by the RAP
model show this disturbance moving through ncntl Nebraska this
evening and overnight. The disturbance will continue moving south
tonight and then mostly east Monday.

The POP forecast leans on the slower more generous SREF model for
scattered showers and thunderstorms tonight and Monday. The
disturbance should be east of the area Monday evening.

The risk of severe storms is low. Winds aloft at h500-300mb are weak
at 20kts or less as is the moisture transport and theta-e advection
below 700mb. Still, the MRMS indicates small hail is ongoing across
SD and the Nebraska Panhandle from both disturbances.

There is also the potential for locally heavy rainfall. PWAT in the
RAP model is around 1.50 inches beneath the SD disturbance as it
moves into and through cntl Nebraska tonight and Monday. The
disturbance will be moving slowly south at about 15 kts but the weak
moisture advections and low ambient PWAT, near 1.25 inches, would
seem to suggest low, but not zero, potential for a heavy rainfall
center of a few inches tonight. It will be interesting to see if the
system can tighten up and become better organized across ncntl
Nebraska tonight.

Attention turns to the elevated smoke circulating south from
the fires across Canada. The smoke forecast from the RAP model
shows this smoke throughout the cntl and nrn Plains for the next
48 hours. Thereafter, the GFS shows north winds aloft Tuesday
continuing to steer smoke through Nebraska. A shift in wind
direction from the northwest is expected Wednesday which might
push the smoke east of Nebraska. For simplicity, sky coverage
has been adjusted up to 30-40 percent tonight through Monday
night.

The 00z KLBF sounding Saturday evening showed a mixing height to
just 750mb. H850mb temperatures will be used as a proxy for max
temperatures Monday and the models suggest a very modest 1C degree
rise in temperatures at that level. The temperature forecast Monday
uses the short term model blend plus bias correction for highs in
the low to mid 80s. This forecast is close to the NBM 50th
percentile.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 340 PM CDT Sun Jul 21 2024

Heat will build into wrn/ncntl Nebraska Wednesday through Sunday
with high temperatures rising into the 90s across all of the
region by Friday and lasting through the weekend. The models are
in good agreement dropping a fairly deep upper level low
through the Canadian provinces. This will cause the upper level
ridge across the wrn U.S. to flatten and build east through the
central Plains. By next weekend temperatures at h700mb across
wrn Nebraska should rise to 12C-15C with sfc low pressure across
Manitoba and the Dakotas. This well supports highs in the 90s
across wrn/ncntl Nebraska.

Isolated to low-end chance POPs are in place Friday through Sunday.
This rain chance is associated with an approaching cold front across
the nrn Plains but it's worth noting both the morning runs of the
ECM and GFS show no storm development across wrn/ncntl Nebraska.
This makes the thunderstorm forecast next weekend speculative.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1235 PM CDT Sun Jul 21 2024

VFR conditions are expected to prevail through tonight across
western and north central Nebraska. Scattered thunderstorm
development will persist across much of the area into early this
evening, with confidence in impacts to both KLBF and KVTN
remaining low. Have maintained thunderstorm timing from
previous forecast, though future amendments may be needed.

Patchy fog is again possible for north central Nebraska
terminals early tomorrow morning, ending quickly after sunrise.
Additionally, smoke will persist aloft through the valid
period, though confidence in any surface impacts remains low.
Winds remain light from the north today, before becoming
variable tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Brown
Hazardous weather outlook, Jul 21, 3:23 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
323 PM CDT Sun Jul 21 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-222030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
323 PM CDT Sun Jul 21 2024 /223 PM MDT Sun Jul 21 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms will continue across much
of western and north central Nebraska this afternoon and early
evening. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible Monday, initially early in the
morning and peaking during the afternoon. The threat for severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 4:37 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
437 PM CDT Sun Jul 21 2024

NEZ006-007-009-010-212215-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
437 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ROCK...NORTHWESTERN
HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES THROUGH 515 PM
CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burke to 11 miles east of Wewela. Movement
was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Naper, Burton, Nets Peak, Mills, Brocksburg, and Mariaville.

This includes Highway 12 between mile markers 64 and 104, and between
mile markers 107 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4291 9895 4290 9899 4286 9905 4277 9932
      4277 9936 4272 9953 4273 9956 4300 9963
      4299 9898
TIME...MOT...LOC 2137Z 303DEG 20KT 4315 9933 4299 9955

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 4:47 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
447 PM CDT Sun Jul 21 2024

NEZ005-006-008-212215-
Brown NE-Eastern Cherry NE-Keya Paha NE-
447 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY...NORTHERN
BROWN AND WESTERN KEYA PAHA COUNTIES THROUGH 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Springview to 7 miles
northwest of Norden. Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springview, Norden, Meadville, North River Trail, Sparks, and Bobcat
State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 205 and 127, and between mile
markers 129 and 222.
 Highway 12 between mile markers 17 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4295 9977 4269 9969 4273 10032 4300 10028
      4300 10008
TIME...MOT...LOC 2147Z 352DEG 18KT 4290 9986 4295 10018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 5:22 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
522 PM CDT Sun Jul 21 2024

NEZ006>010-212300-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
522 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ROCK...EASTERN BROWN...
NORTHWESTERN HOLT...EASTERN KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES
THROUGH 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Naper to 12 miles north of
Newport to 9 miles southeast of Springview. Movement was southeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bassett, Stuart, Newport, Naper, Dustin, Thomas Creek State Wildlife
Management Area, Mariaville, and Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 175 and 182.
 Highway 20 between mile markers 253 and 283.
 Highway 12 between mile markers 76 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4273 9876 4255 9913 4245 9962 4277 9975
      4300 9927 4300 9914
TIME...MOT...LOC 2222Z 307DEG 25KT 4292 9920 4278 9937 4271 9964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Jul 21, 5:40 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
440 PM MDT Sun Jul 21 2024

NEZ022-056-057-212315-
Deuel NE-Garden NE-Keith NE-
440 PM MDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES THROUGH 515 PM
MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or 14 miles southeast of Oshkosh, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Clear Creek State Wildlife Management Area, and Windlass
Hill.

This includes Highway 92 between mile markers 115 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4135 10223 4139 10200 4116 10186 4113 10218
TIME...MOT...LOC 2240Z 345DEG 15KT 4130 10210

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Jul 21, 6:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
605 PM CDT Sun Jul 21 2024

NEZ005-008-212345-
Brown NE-Eastern Cherry NE-
605 PM CDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY AND
SOUTHWESTERN BROWN COUNTIES THROUGH 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Johnstown, or 20 miles southwest of Ainsworth,
moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Cherry
and southwestern Brown Counties, including the following locations...
Moon Lake, Willow Lake State Wildlife Management Area, and Long Lake
State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4248 10035 4249 10011 4214 10001 4212 10037
TIME...MOT...LOC 2305Z 354DEG 16KT 4241 10023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Jul 21, 6:17 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
517 PM MDT Sun Jul 21 2024

NEZ056>058-220000-
Deuel NE-Perkins NE-Keith NE-
517 PM MDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERKINS...
SOUTHWESTERN KEITH AND EASTERN DEUEL COUNTIES THROUGH 600 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Springs, Brule, Barton, Goldeneye State Wildlife Management Area,
and Megeath.

This includes the following highways...
 Highway 61 between mile markers 75 and 80.
 Interstate 80 in Nebraska between mile markers 97 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10229 4120 10184 4094 10166 4094 10205
      4101 10205 4100 10226
TIME...MOT...LOC 2317Z 342DEG 17KT 4114 10202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:59 PM CDTSpecial Weather StatementLBFKeya Paha46 min
Jul 21, 4:21 PM CDTSpecial Weather StatementLBFKeya Paha24 min
Jul 21, 4:31 PM CDTSpecial Weather StatementLBFDeuel14 min
Jul 21, 4:37 PM CDTSpecial Weather StatementLBFKeya Paha38 min
Jul 21, 4:47 PM CDTSpecial Weather StatementLBFKeya Paha28 min
Jul 21, 5:03 PM CDTSevere Thunderstorm WarningLBFDeuel27 min
Jul 21, 5:22 PM CDTSpecial Weather StatementLBFRock38 min
Jul 21, 5:40 PM CDTSpecial Weather StatementLBFDeuel35 min
Jul 21, 6:05 PM CDTSpecial Weather StatementLBFBrown40 min
Jul 21, 6:17 PM CDTSpecial Weather StatementLBFDeuel43 min
Jul 21, 6:35 PM CDTSpecial Weather StatementLBFSheridan40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.